What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 12:55 PM EST, 25 minutes earlier.
Area forecast discussion, Mar 7, 12:55 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1255 PM EST Mon Mar 7 2022
.SYNOPSIS...
A cold front moves through the area today, providing showers
and storms. Active weather continues week, with the next
organized storm system moving across late Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Monday...
Made some adjustments to precipitation chances based on current
radar as showers and thunderstorms are progressing through the
area quicker than previously forecast. Will continue to monitor
as may need to adjust even further as these showers continue to
move into the area. Also made some adjustments to hourly
temperatures based on current observations, as temperatures
ahead of the showers are warming up quite a bit with some areas
warming up to around 70 degrees, while temperatures within the
showers are dropping below 60 degrees.
As of 310 AM Monday...
A cold front will move from west to east through the forecast
area today. A couple of models showing decent rainfall amounts
in central Ohio, so adding three more Ohio counties to the
Flood Watch. Considered Kanawha county up through Randolph
county where the heavy band of precipitation fell on Sunday,
but don't have any models showing enough rainfall to be a
problem. Will have to keep a close eye on the situation though,
since there is a potential for thunderstorms. Even so, storms
should be moving very fast today due to a low level jet.
Speaking of the low level jet, have concerns that some wind
gusts in the higher terrain could reach wind advisory criteria.
Meso Nam also showing in inverted V sounding before
precipitation hits around Beckley. Therefore have issued a Wind
Advisory for the higher elevations of the mountains from Beckley
northward. This low level jet also brings the threat of severe
thunderstorms today, as even a modest thunderstorm has the
potential to mix these winds to the ground.
Colder air will move in behind the front tonight. Models showing
the air will be cold enough for some light snow/flurries in the
northern mountains of West Virginia.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 340 AM Monday...
Tuesday will be a dry reprieve from the rain as a short wave ridge
moves across from the west. Only a brief break is expected as the
next warm front across the southeastern states advances northward to
the mountains Tuesday evening. Models continue to show the warm
front making it farther north than previously expected, so higher
chances for precipitation are incorporated with the latest package.
The pattern setting up on Tuesday is influenced by a fast moving
shortwave across the Rockies with noisy short waves moving
upstream from the main wave of energy. A warm and moist air mass
pulls northward as the ridge amplifies ahead of the shortwave
trough, which primes the atmosphere ahead of this next system.
Rain should develop Tuesday evening across southern West
Virginia/Virginia counties, then spread north overnight. There
is still some uncertainty on the development on this system;
however, it looks like all areas will at least receive some rain.
By Wednesday afternoon, rain diminishes as the shortwave shears
apart and weakens while moving across the Ohio Valley. Skies
should scatter during the late afternoon and evening behind this
system. The break from rain will continue through Wednesday
night, although clouds stream back in from the south. A warm
wedge will keep temperatures slightly warmer than normal along
the coal fields and southern mountains overnight as a warm
boundary edges farther north.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 1154 AM Monday...
Weak high pressure will result in dry weather Thursday night. A low
pressure system will bring unsettled weather to the weather for
the end of the workweek continuing into the weekend.
While there still are differences in the long-range models,
they are coming into better agreement with the next system. A
cold front will approach the area from the west early Friday
with this feature expected to push east Friday night. Rain
chances are expected to increase from the west Friday with the
best chance of precipitation associated with the front.
Temperatures ahead of the front are expected to be quite mild.
However, much colder air will filter into the area Friday night with
highs on Saturday much below normal.
With the temperatures falling Friday night and readings not expected
to warm much on Saturday, the rain should change over to snow across
much of the area Friday night into Saturday with the precipitation
expected to remain as snow as it ends from the west.
Dry and cool conditions are anticipated on Sunday with a few rain
showers possible on Monday as another system approaches.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1255 PM Monday...
A cold front crosses the area from west to east today, with
showers continuing ahead of this front across the area. There is
still a possibility for an embedded thunderstorm within these
showers, however with the lack of thunder with the showers thus
far, have left out of the TAFs for now. IFR/MVFR visibilities
will be possible in heavy showers with ceilings gradually
lowering into the MVFR range as the front approaches and
eventually crosses through the area. Could have a brief drop
down to IFR ceilings as well at a few sites. The bulk of the
showers have moved out of PKB and are almost out of HTS at the
time of writing. However, a defined line of showers is forming
along the cold front to the west and will likely cause brief
reductions down to MVFR or IFR as it crosses the sites this
afternoon and evening.
Gusty winds will be possible ahead of the front, with gusts up
around 20 to 30 kts and sustained winds around 10 to 15 kts.
Based on the sites west of the area where the front has already
crossed through today, could have gusts up to 40 kts. With low
confidence on exact timing of when this will occur at the sites,
have left out of TAFs for now and will amend as needed. Flow
begins the period from the south/southwest and will gradually
shift to become more northwesterly with the passage of the cold
front.
IFR ceilings are expected to settle in at BKW and potentially
EKN later this evening behind the front. MVFR ceilings will hold
through much of tonight, with ceilings beginning to lift by
tomorrow morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions with
precipitation could vary. Wind gusts could be stronger than
current forecast with the cold front passage.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY L L M H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M L L H H H H H M M M
EKN CONSISTENCY M M M L H H H H H H H H
PKB CONSISTENCY H H H H H H H H H M H H
CKB CONSISTENCY M M M M H H H H H H H H
AFTER 18Z TUESDAY...
IFR possible Tuesday night into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 PM EST this evening for WVZ516-518-520-
522>524-526.
Flood Watch until 4 PM EST this afternoon for WVZ005>009-013-
014-016-017.
OH...Flood Watch until 4 PM EST this afternoon for OHZ066-067-075-
076-083>087.
KY...Flood Watch until 4 PM EST this afternoon for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...07/RPY
NEAR TERM...RPY/CG
SHORT TERM...07
LONG TERM...JSH
AVIATION...CGHazardous weather outlook, Mar 7, 3:34 AM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 AM EST Mon Mar 7 2022
VAZ003-004-WVZ010-011-015-018>020-024>034-039-040-515-517-519-521-
525-080845-
Dickenson-Buchanan-Pleasants-Tyler-Kanawha-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
334 AM EST Mon Mar 7 2022
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
There is also a slight risk for thunderstorms producing damaging
wind gusts today.
There is a slight chance of localized flooding today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-016-017-
080845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Roane-Wirt-
334 AM EST Mon Mar 7 2022
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is also a slight risk for thunderstorms producing damaging
wind gusts today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516-518-520-522>524-526-080845-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
334 AM EST Mon Mar 7 2022
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is also a slight risk for thunderstorms producing damaging
wind gusts today.
There is a slight chance of localized flooding today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 7, 9:48 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
948 AM EST Mon Mar 7 2022
KYZ101>103-105-OHZ083>087-WVZ005>007-009-071600-
Boyd KY-Lawrence KY-Greenup KY-Carter KY-Jackson OH-Lawrence OH-
Vinton OH-Meigs OH-Gallia OH-Wood WV-Wayne WV-Mason WV-Cabell WV-
948 AM EST Mon Mar 7 2022
...Gusty winds and moderate to locally heavy rain will impact
portions of Boyd, Greenup, Carter, northern Lawrence, Meigs,
Lawrence, Gallia, Jackson, southeastern Vinton, northwestern Wayne,
west central Wood, northwestern Mason and northwestern Cabell
Counties through 1100 AM EST...
At 944 AM EST, Doppler radar was tracking moderate to occasionally
heavy rain, along with gusty winds, moving into the area.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Ironton, Jackson, Grayson, Gallipolis, Olive
Hill, Oak Hill, Rio Grande, Rutland, and Cannonsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Moderate rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3834 8323 3873 8303 3876 8289 3875 8288
3859 8285 3860 8274 3861 8274 3868 8276
3885 8265 3886 8276 3895 8279 3921 8247
3918 8166 3908 8181 3904 8179 3803 8265
3827 8317 3820 8323 3823 8331 3832 8334
TIME...MOT...LOC 1444Z 240DEG 49KT 3850 8272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special weather statement, Mar 7, 1:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EST Mon Mar 7 2022
OHZ066-067-071915-
Morgan OH-Perry OH-
114 PM EST Mon Mar 7 2022
...A line of showers will impact portions of Perry and northwestern
Morgan Counties through 215 PM EST...
At 113 PM EST, Doppler radar was tracking a line showers along a
line extending from near Beechwood Trails to near Williamsport.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Crooksville, Thornville, Junction City, New Straitsville, Glenford
and Hemlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3977 8208 3977 8196 3956 8217 3956 8226
3959 8226 3960 8237 3974 8236 3974 8241
3983 8240 3984 8247 3992 8247 3993 8245
TIME...MOT...LOC 1813Z 273DEG 34KT 4000 8262 3952 8305
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JP